QUICKLINKS AND VIEW OPITONS
Zyprexa: Switching to orally disintegrating Zyprexa Zydis tablets causes weight loss of 14.5 lbs
Monday, August 30, 2004 2:46 am Email this article
Patients who switched from conventional Zyprexa (olanzapine) tablets to orally disintegrating Zyprexa Zydis (olanzapine) tablets lost an average of 14.5 lbs in four months compared to a weight gain of 8.1 pounds for patients who continued taking the conventional Zyprexa (olanzapine) tablets. This is difference of 20.5 pounds. Weight: 187 lbs down to 173 lbs vs 183 lbs up to 192 lbs
For those who switched to orally disintegrating Zyprexa Zydis tablets, their average body weight went from 187 lbs down to 173 lbs after four months, whereas those who continued taking the conventional tablets had their body weight go from an average of 183 pounds up to 192 pounds.
BMI: 27 down to 24.9 vs 24.2 up to 25.3
In terms of body mass index (BMI), the group who switched went from a BMI of 27 to 24.9—an increase of 2.1 units—whereas the conventional group went from 24.2 to 25.3—a decrease of 1.1 units; a difference between the groups of 3.2 BMI units.
How they cause weight loss rather than weight gain
Conventional Zyprexa (olanzapine) is thought to cause weight gain by increasing appetite due to a delay in satiety, that is, people don’t feel full as soon and so that continue eating beyond where they normally would.
This is thought to be caused by Zyprexa (olanzapine) tightly binding to certain serotonin receptors in the gut, in other words blocking these receptors, which are responsible for signaling to the brain that we are full.
Therefore, orally disintegrating Zyprexa Zydis (olanzapine) tablets are thought to cause weight loss by being absorbed into the blood stream in the mouth, thereby reducing the number of serotonin receptors that are blocked in the gut, thus allowing the gut to signal to the brain that it is full the way that it is supposed to.
Average dose: 12.5 mg orally disintegrating Zyprexa Zydis vs 10.4 mg conventional Zyprexa
The average dose of conventional Zyprexa (olanzapine) tablets was 10.4 mg per day compared to 12.5 mg per day for those who were switched to orally disintegrating Zyprexa Zydis tablets.
Subjects: 18 people
The study involved 18 people with an average age of 25 years, who were taking conventional Zyprexa (olanzapine) tablets, 9 of whom where switched to orally disintegrating Zyprexa Zydis (olanzapine) tablets, and 9 continued taking the conventional tablets.
Comment: This is an extremely important study
This is an extremely important study for people taking Zyprexa.
A psychiatrist, who is a friend of this site, has said that Zyprexa is a wonderful medicine, however, it causes terrible weight gain.
It appears from this study that switching to orally disintegrating Zyprexa Zydis (olanzapine) can solve this problem.
De Haan L, Van Amelsvoort T, Rosien K, Linszen D. Weight loss after switching from conventional olanzapine tablets to orally disintegrating olanzapine tablets. Psychopharmacology (Berl). 2004 Aug 18.
AUTHOR’S CONTACT INFORMATION
Lieuwe de Haan
Department of Psychiatry
Academic Medical Center
University of Amsterdam
PO Box 22700
Amsterdam, The Netherlands.
Picture of orally disintegrating Zyprexa Zydis (olanzapine) tablets
Here is a picture of orally disintegrating Zyprexa Zydis (olanzapine) tablets.
Articles on the same subject can be found here:
On Sep 01, 2004 at 5:50 pm Larry Hobbs wrote:
. . . . .
This comment was also posted as an article to make sure that people saw it.
Dennis Padla, M.D., a board certified psychiatrist and active member of the American Society of Bariatric Physicians, strongly disagrees with the results of this study.
Dr. Padla found it did not work
Dr. Padla, a friend of this site and a person whose opinion I highly respect, found that it did not work.
He said that he tried this several months ago, switching patients from conventional Zyprexa (olanzapine) tablets to orally disintegrating Zyprexa Zydis (olanzapine) tablets, but they did not lose weight.
Dr. Padla does not believe the results of this study
He stated very strongly that he does not believe the results of this study.
Comment: If it were me, I would at least give it a try
I only downside that I can think of to at least giving it a try is that Zyprexa Zydis appears to be roughly 20 percent more expensive than conventional Zyprexa tablets (roughly $8.30 versus $7.00 according to one Canadian pharmacy's website).
So if it were me, I at least give it try.
Comment: Important to let the drug be absorbed under the tonge
Zyprexa is thought to cause weight gain by tightly binding to and blocking serotonin receptors in the gut, thereby preventing the signal to the brain to say when a person is full.
Therefore, if someone simply sucks on Zyprexa Zydis tablets and swallows the liquid, dissolved or not, it surely has no chance of working because the drug will still bind to and block these receptors in the gut.
The only chance it has of working is if the drug is not swallowed.
The only chance it has of working is if a person lets the Zyprexa Zydis tablets be absorbed under the tongue (sublingually).
If this is not strictly followed, it surely has no chance of working.
Comment: Sublingual use should be emphasized to patients repeated
I think it should be emphasized repeated to patients the importance of letting the Zyprexa Zydis tablets be absorbed under the tongue, and making sure that they understand exactly how the drug causes weight gain.
If this isn't done, and patients simply suck on the tablets, it is sure not to work.
Comment: Does anyone else have experience with this?
If anyone else has any experience, please let me know.
Dennis Padla is the founder of The Center for Psychiatry and Weight Loss Management
Dr. Padla is founder and Medical Director of The Center for Psychiatry and Weight Loss Management which he established in 1992.
He is one of only three Board-Certified Bariatric (weight loss) Physicians in the State of Michigan.
Dr. Padla is an active committee member with the American Society of Bariatric Physicians and lectures more than 30 times per year on assorted medical and weight loss issues to health professionals.
He has co-authored and presented original weight loss research data at both national and international symposiums.
Additional information about Dr. Padla and The Center for Psychiatry and Weight Loss Management can be found on his website at:
On Aug 04, 2008 at 10:43 pm patricia wrote:
. . . . .
I read this article two days after I had my Zyprexa zydis prescription filled. For the first two nights I swallowed the dissolving tablet and I was ravenous. Since reading this report I do not swallow any of the disintegrating wafer and I even go to the extreme of rinsing out my mouth. The result ...it suppresses my hunger entirely. I suffer from ADD/bipolar 1 and I used to impulsively night eat. Now I just sleep.
Thank you so much for this article as it has been so helpful to me.
On Aug 04, 2008 at 10:51 pm patricia wrote:
. . . . .
I forgot to add....in the month I have used this medication with the aforementioned technique I have lost 4 lb. Again..thank you
On Aug 05, 2008 at 5:19 am Admin2 wrote:
. . . . .
Thank you very much for your input.
To make it clear to everyone reading this, here is my understanding of what you are doing.
You let the disintegrating tablet dissolve under your tongue completely and let it be absorbed into your bloodstream that way and make sure that you do not swallow any of the tablet, even going to the extreme of washing your mouth out afterwards.
And this has prevented the ravenous hunger you experienced when you swallowed the tablet.
On Feb 07, 2009 at 2:52 am patricia wrote:
. . . . .
Yes that is correct.
I DO NOT swallow any amount of the dissolving wafer. I keep it in my mouth ( and for those familiar with this wafer, you would be aware that it foams in your mouth). I do not swallow for around five minutes then I spit all saliva remaining out ( I know, not very lady like), then I rinse out my mouth with water. If you swallow any amount of the dissolving wafer then your refrigerator door is going to be busy all night! The times I did swallow the dissolving wafer I ended up with a SEVERE appetite increase.
On Feb 07, 2009 at 12:05 pm Larry Hobbs wrote:
. . . . .
Very interesting. Thanks.
On May 01, 2009 at 5:15 am Daisy wrote:
. . . . .
I need more info on this. You could be my life saver. I notice it's been a while since you wrote your post so let me know if you read this...
Please feel free to share your comments about this article.
© Copyright 2003-2021 - Larry Hobbs - All Rights Reserved.